I arrive at Starbucks with a girlfriend who confesses she hasn’t had breakfast yet. I’m scanning the menu, deciding on an unflavored, soy latte, when I hear my friend say she’s “hangry.” And I have to hold back my eye roll and sigh.
As a type 1 diabetic, what some laugh off as being irritable due to hunger, I call by its medical term, hypoglycemia. And for someone like me, whose body doesn’t make its own insulin, hypoglycemia can be dangerous. Even deadly.
The commonly established definition of hypoglycemia is a blood sugar of 70 mg/dl or less. A normal blood sugar range is 70 to 140. In a type 1 diabetic, hypoglycemia can occur for a number of reasons, including not eating enough carbohydrates, exercise, heat, or too much injected insulin.
The dangerous condition is precisely what happened to a seventh grade student at Glenview Middle School in East Moline, Illinois.
Jennifer Jacobs, a registered nurse who had spent seventeen of her thirty-year career at the school, arrived in her office after her lunch break to find her assistant helping a type 1 diabetic student. Type 1 diabetes is a chronic, autoimmune disease that has no cure.
The student in Jacobs’ office was experiencing hypoglycemia and despite multiple snacks, her blood sugar continued to drop. Hypoglycemia initially can cause a diabetic to feel shaky, light-headed, and irritable. If blood sugar levels don’t rise and blood sugar continues to drop, the person can pass out or have a seizure. If blood sugar levels still do not rise, the person will die.
Thankfully, there’s a medical treatment called a glucagon, a prescribed injection that stimulates a person’s body to release stored glucose. Glucose is what prompts the person’s blood sugar level to rise.
The student’s blood sugar was plummeting, and she fell to the floor and began to tremor and drool. The nurse and her assistant tried to feed the student glucose gel, but it slid from the student’s mouth.
Jacobs knew that the student needed a glucagon, since she was unable to eat the sugar her body desperately needed.
The student didn’t have a glucagon on-hand in the nurse’s office. Jacobs had asked the parents to provide a glucagon, but they hadn’t yet.
She reports that three out of four of the family members were insulin-dependent, and diabetes prescriptions are extremely expensive. A glucagon’s out-of-pocket cost ranges from $200-$350.
The costs of being a type 1 diabetic quickly skyrockets. The basic necessities are insulin and a way to inject it, either with syringes or an insulin pump. Insulin prices have increased astronomically in recent years.
A diabetic patient also needs a glucose meter, test strips, and lancets, which are small needles that go into a lancet device. If one is fortunate enough to have insurance that approves, the patient might also have a continuous glucose monitor (CGM) that sends blood sugar readings to a receiver or cell phone, alarming when the patient’s blood sugar is too high or too low.
In addition to these costs, a type 1 diabetic needs to have a diabetes specialist, known as an endocrinologist. Appointments can be extremely expensive, even with insurance, and generally a type 1 diabetic sees his or her endocrinologist every three to four months.
Other supplies include glucose tablets or gel which help raise blood sugar in the event of a low blood sugar. Ketone test strips, which help the patient know if he or she is “spilling ketones,” which can result in diabetic ketoacidosis, a dangerous medical condition that comes with high blood sugars, also known as hyperglycemia. Many diabetics like myself wear medical identification jewelry in case of an emergency.
If you’re seeing dollar signs, you’re not alone. There’s not a money tree fruitful enough to cover the costs.
The student didn’t have a glucagon at school. But thankfully, another student did.
Jacobs had to make a quick decision. Did she risk her career and use another student’s prescribed glucagon on the student in front of her?
With her experience, Jacobs knew that if she didn’t administer the medication, the student could die.
Turns out, her decision likely saved the girl’s life. On the way to the hospital, paramedics administered a second glucagon because one wasn’t enough. If Jacobs wouldn’t have administered the first glucagon, the student may have lost her life.
Thankfully, the student didn’t die and recovered from the incident. But for Jacobs, that wasn’t good enough. She shouldn’t have to break school rules to save a student’s life — no one should.
She contacted her state representative, asking him to make an important change in policy. What if schools could purchase and keep a glucagon on hand for emergencies? Rep. Michael Halpin (Dem.) agreed. The proposed bill passed in the House and is now headed to the Senate, with unanimous support.
Jacobs shared that if schools can keep Narcan on hand for drug overdose, inhalers for asthmatic students, and an EpiPen for students with severe allergies, why can’t schools not keep a glucagon on-hand as well?
Why not indeed?
In my 13 years as a type 1 diabetic, we have thankfully never had to use a glucagon. But I always have one on hand. I keep one in my purse for on-the-go and the other in our medicine cabinet at home. Because hypoglycemia is no joke. It can come on quickly and if untreated, the results are terrifying.
The truth is, being “hangry” is funny to some, a catchy word thrown around haphazardly. But for me and the student Jacobs saved, hypoglycemia can lead to death.
And thankfully, legislators are taking the risk seriously, understanding that diabetics’ lives are on the line and a simple tool can save us.
This article was originally published on